EL PASO, TX (KVIA) -- The FDA has raised questions about the effectiveness of widely used over-the-counter nasal decongestant ingredient, phenylephrine.
This key ingredient is found in popular medications like Sudafed PE, Mucinex Sinus Max, Dayquil and more. These pills have long been go-to options for many Americans seeking relief from congestion, generating $1.8 billion in sales last year alone.
The Nonprescription Drugs Advisory committee voted unanimously last Tuesday, agreeing that phenylephrine in tablet form is ineffective and requires no further study
While the FDA deliberates the next steps, Dr. Fahad Omar, the Critical Care Director and Chief of Medicine at Del Sol Hospital, voiced concerns. He refrains from recommending these medications to his patients, not because they are deemed dangerous by the FDA, but because they do not offer relief and can potentially cause side effects.
“I think for patient safety, thats the right approach to do, is take this ingredient out, which is not causing any benefits to the patients, but has a significant side effect profile which may potentially be doing some harm with our patients, without even knowing about its, because there’s not a physician or a pharmacist involved,” Dr. Omar says.
If taken for a long time, Dr. Omar says phenylephrine can cause side effects such as anxiety, insomnia and heart racing.
Instead, he recommends alternatives such as nasal sprays which are more effective in stopping inflammation, swelling and congestion: “We usually put them in an allergy medication such as over-the-counter, Claritin or Benadryl, to overall help decrease the inflammation, which helps with the stuffiness of the nose as well, and then put them in a nasal decongestant, spray like a Flonase or any sort of inhaled or nasal corticosteroid that would be able to work on the nostrils right away.”
As the FDA continues to investigate the effectiveness of nasal decongestants containing phenylephrine, the smart choice for those seeking relief from congestion with alternative treatments.
If symptoms last more than 3 days - Dr. Omar recommends seeing a doctor.